California, 2006

Damaging Wind in California, May 17, 2006

May 17, 2006 · NWS STO · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 17, 2:25 PM PST, 3 hours 4 minutes earlier.

Area forecast discussion, May 17, 2:25 PM PST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
225 PM PST WED MAY 17 2006

.DISCUSSION...(TONIGHT THROUGH SATURDAY)...WATER VAPOR IMAGERY
CONTINUES TO SHOW A STRONG RIDGE OF HIGH PRESSURE DOMINATING THE
WEST...WITH CLEAR SKIES ACROSS MOST OF NORTHERN CALIFORNIA THIS
AFTERNOON.  HOWEVER...VISIBLE SATELLITE IMAGERY SHOWS THUNDERSTORMS
DEVELOPING ALONG THE SIERRA.  THUS FAR...MOST OF THE LIGHTNING
ACTIVITY HAS STAYED ALONG THE CREST AND THE EAST SLOPES.
HOWEVER...RADAR AND SATELLITE IMAGERY ARE SHOWING SOME DEVELOPMENT
ALONG THE WEST SLOPES AND POSSIBLY INTO THE FOOTHILLS.
THEREFORE...HAVE INCREASE THE AREA OF ISOLATED THUNDERSTORMS INTO
THE FOOTHILLS FOR THIS EVENING.  THESE THUNDERSTORMS WILL PERSIST
THROUGH THE EVENING HOURS...BEFORE DIMINISHING AFTER SUNSET.
MEANWHILE...HIGH TEMPERATURES CONTINUE TO CLIMB TODAY...WITH MOST
LOCATIONS 1 TO 3 DEGREES WARMER THAN THIS TIME YESTERDAY.  THE ONE
EXCEPTION CONTINUES TO BE IN THE DELTA...WITH A WEAK PUSH OF MARINE
AIR IS HELPING TO MODERATE THE TEMPERATURES.

OVER THE NEXT 24 HOURS...THIS LARGE DOMINATE HIGH PRESSURE WILL
BEGIN TO SLOWLY SHIFT EAST...AS A TROUGH NEAR 140 WEST NUDGES CLOSER
TO THE COAST.  TEMPERATURES WILL COOL A FEW DEGREES TOMORROW.
HOWEVER...THE MAIN COOL DOWN WILL OCCUR FRIDAY AND SATURDAY AS THE
TROUGH MOVES ALONG THE COAST.  BELIEVE THE MODELS MAY BE TRYING TO
MOVE THE RIDGE OUT OF THE AREA TO QUICKLY.  THEREFORE...TEMPERED THE
COOL DOWN A BIT THURSDAY AND FRIDAY...BUT STILL HAVE THE VALLEY
TEMPERATURES DIPPING INTO THE MID 70S AND LOWER 80S BY SATURDAY.  AS
THIS TROUGH MOVES ALONG THE COAST...MOISTURE WILL ALSO BE DRAWN UP
OVER THE REGION.  BELIEVE THAT THERE MAY BE ENOUGH MOISTURE TO
TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS ON FRIDAY.  THE BEST
CHANCE OF RAIN WILL BE FRIDAY NIGHT AND SATURDAY...AS A WAVE MOVES
THROUGH THE REGION.  THEREFORE...HAVE ALSO ADDED A SLIGHT CHANCE OR
CHANCE OF SHOWERS THROUGH THE FIRST HALF OF THE WEEKEND.  CP

.EXTENDED DISCUSSION (SATURDAY NIGHT THROUGH WEDNESDAY)...THE TROUGH
OUT IN THE EASTERN PACIFIC IS EXPECTED TO MOVE EAST THROUGH
CALIFORNIA THIS WEEKEND INTO TUESDAY.  THE MODELS DIFFER IN THE
TRACK AND TIMING OF THE LOW PRESSURE SYSTEMS AND THERE ARE RUN TO
RUN INCONSISTENCIES WITH THE GFS SO THE CONFIDENCE IS LOW FOR THE
EXTENDED FORECAST.  THE TROUGH WILL BRING COOLER TEMPERATURES...IT
IS JUST A MATTER OF HOW COOL.  THE 12Z GFS IS TOO COLD WITH 850 MB
TEMPERATURES DROPPING DOWN TO NEAR ZERO ON SUNDAY AND MONDAY. THE
CURRENT FORECAST GOES FOR BELOW NORMAL TEMPERATURES WITH MAX
TEMPERATURES IN THE LOWER 70S TO MID 80S IN THE VALLEY AND DELTA AND
60S IN THE MOUNTAINS.  THE LOW WILL BRING A CHANCE OF SHOWERS AND
POSSIBLY THUNDERSTORMS TO THE MOUNTAINS AND A SLIGHT CHANCE IN THE
VALLEY SATURDAY NIGHT THROUGH TUESDAY. WEAK RIDGING IS EXPECTED ON
WEDNESDAY FOR A LITTLE WARMER TEMPERATURES AND DRY WEATHER.

&&

.AVIATION...
HIGH PRESSURE OVER THE AREA WILL BRING VFR CONDITIONS EXC IFR
CONDITIONS WITH ISOLD IFR IN THE BAY AREA AFTER 03Z. CUMULUS OVER
THE HIGHER TERRAIN THIS EVENING WITH AREAS OF MVFR CONDITIONS AND
WDLY SCT THUNDERSTORMS UNTIL 04Z. ISOLATED THUNDERSTORMS ARE
POSSIBLE AGAIN TOMORROW OVER THE SIERRA...MAINLY FROM THE CREST EAST
AFTER 20Z.
&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 17, 6:00 AM PST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT WED MAY 17 2006

CAZ013>019-063-064-066>069-181400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE NORTHERN MOUNTAINS AND NORTHERN SIERRA NEVADA
AND CONTINUE INTO THE EVENING. BRIEF HEAVY RAIN...LIGHTNING...
HAIL...AND STRONG GUSTY WINDS WILL POSSIBLY ACCOMPANY SOME OF THE
STORMS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM ALONG THE COAST WILL BRING A SLIGHT CHANCE OF
SHOWERS OR THUNDERSTORMS...MAINLY TO THE HIGHER TERRAIN BEGINNING
FRIDAY AND CONTINUING INTO NEXT WEEK...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

The radar

The Sacramento radar (KDAX), 123 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuolumne

When
May 17, 5:29 PM PST
Where
Tuolumne County, Columbia
Measured
55 kt (63 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
38.033, -120.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508014.